Alabama, 2001Lightning Strike in Alabama, March 12, 2001
March 12, 2001 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 12, 5:50 AM CST, 50 minutes earlier.
Area forecast discussion, Mar 12, 5:50 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CST MON MAR 12 2001
SEVERE THUNDERSTORM WATCH BOX 58 HAS REPLACED 54 AND EXTENDS
INTO FAR SOUTHWEST ALABAMA COUNTIES. WILL UPDATE WATCHES
ACCORDINGLY. DUE TO SLIGHT RISK OF SEVERE FROM THE STORM
PREDICTION CENTER...WILL ALSO REMOVE STRONG STORM WORDING AND MENTION
SOME SEVERE STORMS POSSIBLE TODAY FOR ALL ZONE GROUPS. NO OTHER
CHANGES AT THIS TIME. /10
.MOB...
AL...SMALL CRAFT ADVISORY GMZ650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.
In the hours before
Special weather statement, Mar 12, 5:30 AM CST, 1 hour 10 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-121200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST MON MAR 12 2001
A SERIES OF MID LEVEL DISTURBANCES WILL MOVE ACROSS A DEEPLY
SATURATED AIRMASS FOR PERIODS OF SHOWERS AND THUNDERSTORMS TODAY. A
STRONG LOW LEVEL JET AND DRIER AIR PUNCHING INTO THE MID LEVELS WILL
CAUSE THE ATMOSPHERE TO DESTABILIZE FURTHER TODAY FOR THE THREAT OF
SEVERE WEATHER. AS A RESULT...THE STORM PREDICTION CENTER HAS
POSTED A SLIGHT RISK OF SEVERE STORMS FOR THE ENTIRE REGION TODAY.
DUE TO HIGH MOISTURE CONTENT...LOCALLY HEAVY RAINS WILL ALSO
CONTINUE TO BE A THREAT.
EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR SEVERE WEATHER
OPERATIONS SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION TODAY.
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE
WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Lightning, Monroe
- When
- March 12, 6:40 AM CST
- Where
- Monroe County, Beatrice
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.571, -87.365 (the zone’s center; the record gives no point)
Lightning struck a tree near Beatrice Elementary School just before school opened. The lightning ran through the roots of the tree and caught the gymnasium on fire. The gym was completely destroyed. The remainder of the school suffered only minor damage from the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, March 12, 20012 deaths · 1 injured · $1.0 million · F1 · 1 event
- Tornadoes in Mississippi, March 12, 200112 injured · $11 million · F1 · 5 events
- Damaging Wind in Louisiana, March 12, 20011 death · $28,000 · 52 kt wind · 1 event
- High Wind in Alabama, March 12, 20011 death · 1 injured · $14,000 · 1 event
- Damaging Wind in Mississippi, March 12, 20011 death · $10,000 · 1 event
- Damaging Wind in Alabama, March 12, 20016 injured · $1.0 million · 75 kt wind · 1 event
- Tornado and Hail in Mississippi, March 12, 20011 injured · $489,000 · F1 · 27 events
- Damaging Wind in Louisiana, March 12, 20016 injured · $500,000 · 87 kt wind · 1 event
- Tornado in Georgia, March 12, 20012 injured · $500,000 · F1 · 1 event
- Damaging Wind in Alabama, March 12, 20011 injured · $1.3 million · 90 kt wind · 1 event
- Damaging Winds in Texas, March 12, 20015 injured · $250,000 · 2 events
- Damaging Wind in Alabama, March 12, 20011 injured · $1.0 million · 90 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235820.